Posted by iforgotmypassword on August 26, 2012, at 17:32:22
In reply to Re: Melatonin + MAOIs in Elderly w/Sundown Syndrome » theresa125, posted by Phillipa on August 23, 2012, at 21:07:16
aricept (donepezil) is a cholinesterase inhibitor, it tries to reduce symptoms by interfere with the breakdown of acetylcholine. i am not sure if this has a neuroprotective effect.
azilect (rasagiline) and selegiline are mao-b inhibitors used to treat and delay the progression of parkinson's and maybe by some next level doctor's a prophylactic in the absence of symptoms or when it is speculated. (the majority of dopaminergic neurons are dead before parkinson's symptoms become obvious) you may have missed this because it sounds similar to aricept. it is technically an maoi. either way, melatonin i don't think would cause ill effect, at least i wouldn't imagine in the way maoi interactions typically do; someone with dopaminergic issues may notice worsening symptoms because it is mildly antidopaminergic (not at receptors, it reduces release) but is also neuroprotective, as it is a major antioxidant and natural neuroprotective in the brain and geriatric patients typically have little remaining production of it.
also, i tend to notice they prescribe traditional maois with more readiness and in higher frequency to geriatric patients -- at least where i live (ottawa, canada; in betw toronto and montreal) -- this includes nardil (phenylzine), parnate (tranylcypromine) and maybe even marplan (isocarboxazid). any of the last five drugs are maois, and the last 3 are traditional types, more likely rx'd for psych sx & you would be more concerned wrt interaction with these, however, i still don't think melatonin is something that would cause an interaction.